Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 10:30 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 10:30 PM CDT (03:30 UTC)
- Expired
- Jul 2, 2020, 11:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 10:39 PM CDT | TSTM WND DMG | Ellsworth, KS | DELAYED REPORT FROM JULY 2. SEVERAL DECENT SIZE BRANCHES REPORTED DOWN IN TOWN. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 9:19 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2093 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
002 WUUS53 KICT 030330 SVRICT KSC053-105-030430- /O.NEW.KICT.SV.W.0101.200703T0330Z-200703T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1030 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Lincoln County in central Kansas... Ellsworth County in central Kansas... * Until 1130 PM CDT. * At 1030 PM CDT, a severe thunderstorm was located 8 miles southeast of Sylvan Grove, or 10 miles southwest of Lincoln, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...60 mph winds have been reported in Sylvan Grove. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Sylvan Grove, Beverly, Lorraine, Barnard, Ash Grove, Westfall, Ellsworth Airport, Kanopolis Lake and Kanopolis State Park. This includes Interstate 70 between Mile Markers 206 and 235. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3922 9793 3852 9793 3853 9848 3922 9849 TIME...MOT...LOC 0330Z 285DEG 30KT 3893 9827 HAIL...0.75IN WIND...60MPH $$ METZGER
1 follow-up statement
086
WWUS53 KICT 030410
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1110 PM CDT Thu Jul 2 2020
KSC105-030420-
/O.CAN.KICT.SV.W.0101.000000T0000Z-200703T0430Z/
Lincoln KS-
1110 PM CDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3887 9793 3852 9793 3853 9848 3878 9848
3887 9823
TIME...MOT...LOC 0410Z 285DEG 30KT 3884 9785
$$
KSC053-030430-
/O.CON.KICT.SV.W.0101.000000T0000Z-200703T0430Z/
Ellsworth KS-
1110 PM CDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR ELLSWORTH COUNTY...
At 1110 PM CDT, a severe thunderstorm was located near Brookville, or
12 miles west of Salina, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ellsworth, Kanopolis, Holyrood, Lorraine, Kanopolis Lake, Kanopolis
State Park and Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9793 3852 9793 3853 9848 3878 9848
3887 9823
TIME...MOT...LOC 0410Z 285DEG 30KT 3884 9785
HAIL...0.75IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:23 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 2, 9:23 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 923 PM CDT Thu Jul 2 2020 .UPDATE... Issued at 923 PM CDT Thu Jul 2 2020 Diurnally driven convection, along a diffuse outflow boundary has led to convection propagating to the NW towards the convective complex currently moving east out of NW KS. The bigger concern, now, is the strong/severe complex of storms moving E into KHYS and what is the path of this complex of storms late this evening and overnight. Current RAP propagation vectors suggest that this complex will continue to move E-SE as it progresses into central KS, possibly taking more of a turn to the SE with time towards McPherson and Marion, as the complex follows the main instability axis to the SE. Could see damaging winds along the bowing segment with heavy rainfall as well, given the very unstable airmass. After coordination with SPC, gonna issue a SVR Watch for portions of central KS for the damaging wind threat. Ketcham && .SHORT TERM...(This evening through Sunday) Issued at 300 PM CDT Thu Jul 2 2020 Morning convection which moved across the southern Flint Hills has evolved into a decent MCS this afternoon across eastern Oklahoma. This has stabilized much of the area in the wake of the outflow boundary which arches from central Oklahoma into portions of southwest Kansas. This will focus the more robust convection west of the forecast area late this afternoon. As the weak mid-level flow becomes more northerly this evening, it may tend to keep much of this convection from developing/moving too far east into central Kansas. However, airmass recovery is expected within the reservoir of elevated low level moisture across central and eastern Kansas later this evening, so will expand slight/modest PoPs overnight. Weak northerly flow aloft looks to be maintained across the area through Independence Day with instability axis across eastern Kansas. While chances for organized convection look low, cannot rule out a few storms the next few days. Temperatures should average near or slightly above early July climo, though will likely stay just below the 105 heat advisory criteria. Darmofal .LONG TERM...(Sunday night through Thursday) Issued at 300 PM CDT Thu Jul 2 2020 Upper ridge will retrograde across the Southwest CONUS late in the weekend through early next week as weak troughing over the high Plains migrates across the area. This may provide modest precip/convective chances across the area. KED && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 700 PM CDT Thu Jul 2 2020 Diurnally driven convection continues across south central KS and extreme SE KS at this time. Most of the convection is flirting with the KHUT/KGBD and KCNU taf sites. Current propagation of the south central KS storms, are moving to the NW, towards the KGBD taf site. So will go with VCTS for the KGBD and KHUT taf sites. Will also include VCTS for the KCNU taf site, as outflows from the convection to east of CNU may propagate back to west. Think most of the convection is diurnally driven, with most of the convection expected to wane a couple of hours after sunset. VFR conditions are expected overnight into Fri. There is another chance of isolated storms across south central KS on Fri afternoon. For now, will not include a VCTS in for this chance, as pinning down the location of any storms is too far out to pinpoint just yet. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 95 71 94 / 30 20 20 20 Hutchinson 70 95 70 94 / 50 20 20 20 Newton 71 94 70 93 / 50 20 20 20 ElDorado 70 93 70 92 / 30 20 20 20 Winfield-KWLD 73 94 72 93 / 30 20 20 20 Russell 68 94 69 93 / 60 10 20 20 Great Bend 68 95 69 94 / 60 10 20 20 Salina 71 94 70 93 / 50 20 20 20 McPherson 70 94 69 93 / 50 20 20 20 Coffeyville 74 93 72 92 / 20 30 20 20 Chanute 73 92 72 91 / 20 30 20 20 Iola 72 91 71 90 / 20 30 20 20 Parsons-KPPF 73 92 72 91 / 20 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:52 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Jul 2 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices range from 100 to around 105 degrees through early this evening. There is a chance for thunderstorms this evening and overnight. Any storms that develop or move into the area this evening, mainly across far southeast Kansas and areas of central Kansas to the west of I-135, will be capable of strong to locally damaging wind gusts of 55 to 65 mph and nickel to quarter sized hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for thunderstorms through the 4th of July weekend and into early next week. While the risk for organized and widespread severe storms is low, a few strong to marginally severe storms with strong winds and hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jul 2, 9:45 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST RUSSELL 38.89N 98.85W
07/02/2020 M68 MPH Russell KS ASOS
MEASURED AT THE RUSSELL AIRPORT.
&&
METZGERLocal storm report, Jul 2, 9:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL RUSSELL 38.89N 98.85W
07/02/2020 M0.50 INCH Russell KS LAW ENFORCEMENT
HAIL DRIVEN BY 68 MPH WINDS
&&
METZGERLocal storm report, Jul 2, 10:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST 4 ESE WILSON LAKE 38.93N 98.48W
07/02/2020 E60 MPH LINCOLN KS TRAINED SPOTTER
WINDS BLOWING DUST AND DIRT 5 TO 8 FT HIGH.
&&
METZGERLocal storm report, Jul 2, 10:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND GST 1 E RUSSELL 38.89N 98.83W
07/02/2020 E60 MPH RUSSELL KS TRAINED SPOTTER
&&
METZGERLocal storm report, Jul 2, 10:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND DMG RUSSELL 38.89N 98.85W
07/02/2020 RUSSELL KS PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
VAUGHANSpecial weather statement, Jul 2, 10:29 PM CDT, 1 minute before
Special Weather Statement National Weather Service Wichita KS 1029 PM CDT Thu Jul 2 2020 KSZ049-030430- Saline KS- 1029 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Saline County in central Kansas... * Until 1130 PM CDT. * At 1026 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles southeast of Sylvan Grove, or 9 miles southwest of Lincoln...moving east at 35 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Salina, Assaria, Gypsum, Brookville, Smolan, New Cambria, Falun, Glendale, Bridgeport, Salina Airport and Kipp. * The winds will arrive well ahead of the thunderstorm cluster. High winds could arrive as much as 40 minutes before thunderstorms arrive. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Kansas. LAT...LON 3896 9738 3861 9737 3861 9792 3896 9793 TIME...MOT...LOC 0327Z 285DEG 31KT 3893 9826 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:06 PM CDT | Special Weather Statement | ICT | Barton | 54 min |
| Jul 2, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 18 min |
| Jul 2, 8:54 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Jul 2, 9:12 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| Jul 2, 9:27 PM CDT | Special Weather Statement | ICT | Barton | 63 min |
| Jul 2, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 52 min |
| Jul 2, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 44 min |
| Jul 2, 10:29 PM CDT | Special Weather Statement | ICT | Saline | 61 min |
| Jul 2, 10:38 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 26 min |
| Jul 2, 11:03 PM CDT | Special Weather Statement | ICT | Marion | 57 min |
| Jul 2, 11:08 PM CDT | Special Weather Statement | ICT | Rice | 67 min |
| Jul 2, 11:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 56 min |
| Jul 2, 11:36 PM CDT | Special Weather Statement | ICT | Reno | 39 min |
| Jul 3, 12:11 AM CDT | Special Weather Statement | ICT | Harvey | 49 min |
| Jul 3, 12:13 AM CDT | Special Weather Statement | ICT | McPherson | 47 min |
| Jul 3, 12:23 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 67 min |
| Jul 3, 1:03 AM CDT | Special Weather Statement | ICT | Harvey | 42 min |
| Jul 3, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 68 min |
| Jul 3, 1:16 AM CDT | Special Weather Statement | ICT | Sumner | 44 min |
| Jul 3, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.